Texas, 2014

Hail in Texas, June 14, 2014

June 14, 2014 · NWS MAF · 1 event in 1 county or zone

An upper level disturbance was approaching the area. A dryline was present across the Permian Basin and Lower Trans Pecos which provided a focus for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance was approaching the area. A dryline was present across the Permian Basin and Lower Trans Pecos which provided a focus for thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 5:38 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 14, 5:38 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT Sat Jun 14 2014

.AVIATION...
00Z TAF issuance...
The main aviation concern for this TAF cycle will be possible TSRA
at MAF and FST through this evening. Otherwise, VFR conditions will
prevail at all terminals. Currently have thunderstorms across the
northern Permian Basin and the lower Trans Pecos. For now, don't
think MAF will be affected so left mention out of current TAF. There
are still a few weak radar echoes near FST but the main threat seems
to be to the south of the terminal. Will carry -TSRA for another
hour just to be sure and amend when needed. 40-50kt LLJ will develop
overnight across eastern portions of the region, keeping MAF and FST
wind speeds elevated (15-20kt sustained with gusts around 25kt)
through the early morning hours Sunday. Lighter winds then
expected through the end of this TAF cycle.

&&

.PREV DISCUSSION... /ISSUED 233 PM CDT Sat Jun 14 2014/

DISCUSSION...
Dryline is trying to tighten up this PM with CNM setting at 100/42
and MAF 92/63. A few storms have initiated in the lee of Davis
Mtns near Balmorhea and based on T/Td spreads the bases are high
and there strong gusty winds are possible. TTU WRF did a very good
job with this initial convection placement/timing. WRF tracks these
storms east across the Pecos Co thru the afternoon while developing
a few discrete cells near MAF (along the dryline) just before 00Z
and a few small cells in the nrn CWFA. Severe threat will be brief
with high based multi-cell storms.

Sun/Mon a dryline will be present with a stronger ewd push Sun into
the PB, but holding up in SE NM on Mon. Pattern will be such that
the mid level ridge is well to the s-se allowing for a w-sw mid
level flow. This implies that track for shrtwv trof/s will be favored
farther n in the stronger wsw mid level flow. Thus the storm potential
will primarily be dictated by the diurnal heating cycle/dryline
circulation and orographics (mostly Davis Mtns being the genesis
source). 0-6km bulk shear is not very strong and weakest across
the Trans Pecos. CAPES in proximity to dryline and weakest CINH
are progged by NAM12 to around 500-2000 J/KG. Thus, isolated
severe threat at best. Along and w of the dryline 85h temps will
be 30-32C Sun and 28-30C Mon. MOS confirms this with Sun looking
to be the hottest day. Isold to slight chance PoPs are already in
the forecast Sun-Mon, but Mon is the more favored day with better
low level mstr and potential for minor shrtwv trof in the n and
possibly one to the s. A key feature going forward will be the mid
level theta-e ridge and this will be another reason for convection
to initiate in the Davis Mtns/Big Bend regions. Convection
possibilities will be renewed Tue when mid level mstr/theta-e
ridge and an assocd shrtwv trof is spun off of Cristine (possibly
Mon). This will favor PoPs across the Trans Pecos, but especially
the Big Bend and Lower Trans Pecos, and possibly farther w and n
depending on track of shrtwv trof. Looking at climo of precipitable
water according to NAEFS/GEFS the PWs will be in the 75th percentile.
We will ramp up PoPs into the scattered/chance range across the
Big Bend and Lower Trans Pecos on Tue for now. There is less confidence
in precip potential Wed with GFS keeping mid level flow backed and
ECMWF veering to w and pushing moist axis e. Pattern returns to
better agreement by Fri with mid level ridging and weak n-nw flow
aloft, which could yield some precip across the n and in the mtns.
Taking a quick look at the ECMWF extended forecast the subtropical
ridge will fully develop by next weekend and hold.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Jun 14, 1:23 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SAT JUN 14 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT SAT JUN 14 2014 /123 PM MDT SAT JUN 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE
FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
THIS EVENING FROM THE WESTERN LOW ROLLING PLAINS AND PERMIAN
BASIN, SOUTHWESTWARD INTO THE DAVIS MOUNTAINS AND BIG BEND REGION,
AND INTO THE LOWER TRANS PECOS. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY
AND SUNDAY EVENING FROM THE PERMIAN BASIN SOUTH TO THE BIG BEND
IN WEST TEXAS. THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE
SOUTH OF THE PECOS RIVER. A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

THERE IS A CHANCE OF MORE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
NEW MEXICO AND WEST TEXAS MONDAY AND TUESDAY. A FEW STORMS COULD
BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON
OR EARLY THIS EVENING ALONG AND EAST OF A GAIL...MIDLAND...MARFA...
PERSIMMON GAP LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 4:27 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT SAT JUN 14 2014

TXZ060-061-142300-
ECTOR-WINKLER-
527 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WINKLER AND NORTHWESTERN ECTOR COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF KERMIT AT 527 PM
CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3208 10277 3182 10270 3179 10307 3196 10312
TIME...MOT...LOC 2227Z 258DEG 13KT 3188 10300

HUFFMAN
Special weather statement, Jun 14, 4:44 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT SAT JUN 14 2014

TXZ075-082-142315-
PECOS-TERRELL-
544 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN TERRELL AND SOUTHEASTERN PECOS COUNTIES UNTIL 615 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 544 PM
CDT...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3082 10197 3021 10241 3055 10275 3086 10254
TIME...MOT...LOC 2244Z 272DEG 24KT 3065 10245

HUFFMAN
Special weather statement, Jun 14, 5:07 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT SAT JUN 14 2014

TXZ046-142330-
DAWSON-
607 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EASTERN DAWSON COUNTY UNTIL 630 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
LAMESA MUNICIPAL AIRPORT AT 607 PM CDT...MOVING EAST AT 20 MPH.

LAT...LON 3286 10170 3260 10169 3266 10200 3284 10200
TIME...MOT...LOC 2307Z 272DEG 19KT 3275 10189
Special weather statement, Jun 14, 5:35 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT SAT JUN 14 2014

TXZ046-047-150000-
DAWSON-BORDEN-
635 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN DAWSON AND WEST CENTRAL BORDEN COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF LAMESA AT 636
PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3292 10166 3263 10157 3258 10199 3277 10206
TIME...MOT...LOC 2336Z 256DEG 19KT 3270 10191

HUFFMAN
Special weather statement, Jun 14, 5:39 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT SAT JUN 14 2014

TXZ075-082-150015-
PECOS-TERRELL-
639 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN TERRELL AND SOUTHEASTERN PECOS COUNTIES UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 24 MILES WEST OF TERRELL COUNTY GAS
PLANT AT 639 PM CDT...MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3034 10260 3068 10232 3065 10169 3062 10165
      3055 10164 3052 10168 3047 10169 3045 10172
      3042 10174 3040 10169 3038 10169 3034 10165
      3034 10172 3029 10175 3005 10175 2999 10178
TIME...MOT...LOC 2339Z 280DEG 30KT 3050 10221

HUFFMAN
Special weather statement, Jun 14, 5:51 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SAT JUN 14 2014

TXZ045-046-150015-
DAWSON-GAINES-
651 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL GAINES AND NORTHERN DAWSON COUNTIES UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF CEDAR LAKE AT 651
PM CDT...MOVING EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3275 10181 3261 10232 3277 10240 3296 10200
      3296 10191
TIME...MOT...LOC 2351Z 249DEG 33KT 3272 10226

HUFFMAN

The radar

The Midland/Odessa radar (KMAF), 86 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
June 14, 6:50 PM CST to 6:55 PM CST
Where
Dawson County, 5 mi SE of Lamesa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.679, -101.889

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521814.